zbMATH — the first resource for mathematics

On the exponential metric increasing property. (English) Zbl 1052.15013
A short and beautifully simple matrix theoretical proof of the negative curvature of the set of positive definite real or complex matrices \(P\) is given. It is based on the exponential operator of a matrix, the exponential metric increasing property, and the logarithmic mean and geometric-arithmetic mean inequalities for scalars and matrices. The Riemannn metric is studied on the manifold \(P\) of positive definite matrices, as well as a generalized exponential metric increasing property for symmetric gauge functions \(\Phi\). Consequently \(P\) is shown to also be a metric space of non-positive curvature in any Finsler metric \(\delta_\Phi\). The last section derives the Golden-Thompson inequality from these results and investigates related majorization results.

15A45 Miscellaneous inequalities involving matrices
15B48 Positive matrices and their generalizations; cones of matrices
15A60 Norms of matrices, numerical range, applications of functional analysis to matrix theory
53B21 Methods of local Riemannian geometry
53B40 Local differential geometry of Finsler spaces and generalizations (areal metrics)
Full Text: DOI
[1] T. Ando, Topics on Operator Inequalities, Lecture Notes, Hokkaido University, Sapporo, 1978 · Zbl 0388.47024
[2] Ando, T., Concavity of certain maps on positive definite matrices and applications to Hadamard products, Linear algebra appl., 26, 203-241, (1979) · Zbl 0495.15018
[3] Andruchow, E.; Corach, G.; Stojanoff, D., Geometrical significance of the Löwner – heinz inequality, Proc. amer. math. soc., 128, 1031-1037, (1999) · Zbl 0945.46040
[4] Araki, H., On an inequality of Lieb and Thirring, Lett. math. phys., 19, 167-170, (1990) · Zbl 0705.47020
[5] Ballmann, W.; Gromov, M.; Schroeder, V., Manifolds of nonpositive curvature, (1995), Birkhäuser
[6] Bhatia, R., Matrix analysis, (1997), Springer
[7] Bhatia, R.; Parthasarathy, K.R., Positive definite functions and operator inequalities, Bull. London math. soc., 32, 214-228, (2000) · Zbl 1037.15021
[8] Bridson, M.R.; Haefliger, A., Metric spaces of non-positive curvature, (1999), Springer · Zbl 0988.53001
[9] Corach, G.; Porta, H.; Recht, L., Geodesics and operator means in the space of positive operators, Int. J. math., 4, 193-202, (1993) · Zbl 0809.47017
[10] Corach, G.; Porta, H.; Recht, L., Convexity of the geodesic distance on spaces of positive operators, Illinois J. math., 38, 87-94, (1994) · Zbl 0802.53012
[11] F. Hiai, Log-majorizations and norm inequalities for exponential operators, Banach Center Publications, vol. 38, 1997, pp. 119-181 · Zbl 0885.47003
[12] Hiai, F.; Kosaki, H., Comparison of various means for operators, J. funct. anal., 163, 300-323, (1999) · Zbl 0929.47009
[13] Lang, S., Fundamentals of differential geometry, (1999), Springer · Zbl 0932.53001
[14] Lawson, J.D.; Lim, Y., The geometric Mean, matrices, metrics, and more, Amer. math. monthly, 108, 797-812, (2001) · Zbl 1040.15016
[15] Lieb, E.H.; Thirring, W., Inequalities for the moments of the eigenvalues of the Schrödinger Hamiltonian and their relation to Sobolev inequalities, (), 269-304
[16] Mostow, G.D., Some new decomposition theorems for semisimple groups, Memoirs amer. math. soc., 14, 31-54, (1955) · Zbl 0064.25901
[17] Pusz, W.; Woronowicz, S.L., Functional calculus for sesquilinear forms and the purification map, Rep. math. phys., 8, 159-170, (1975) · Zbl 0327.46032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.